Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 30, 2020, 12:29 PM MDT for Park County, Colorado. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2020, 12:29 PM MDT (18:29 UTC)
- Expired
- May 30, 2020, 1:53 PM MDT
- In force
- 84 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Park County, CO
The radar
The Denver radar (KFTG), 152 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2747 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WGUS55 KBOU 301829
FFWBOU
COC093-302130-
/O.NEW.KBOU.FF.W.0001.200530T1829Z-200530T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1229 PM MDT Sat May 30 2020
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Weston Pass burn scar in...
West Central Park County in central Colorado...
* Until 330 PM MDT.
* At 1229 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Weston Pass Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flows.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Weston Pass Burn Scar.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Weston Pass Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Park County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3907 10598 3906 10598 3903 10598 3902 10600
3901 10599 3899 10599 3900 10600 3899 10602
3900 10606 3901 10606 3901 10605 3902 10605
3903 10606 3905 10607 3906 10607 3907 10607
3908 10603
FLASH FLOOD...RADAR INDICATED
$$
RPK2 follow-up statements
516
WGUS75 KBOU 301857
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
1257 PM MDT Sat May 30 2020
COC093-302130-
/O.CON.KBOU.FF.W.0001.000000T0000Z-200530T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Park CO-
1257 PM MDT Sat May 30 2020
...FLASH FLOOD WARNING FOR THE WESTON PASS BURN SCAR REMAINS IN
EFFECT UNTIL 330 PM MDT THIS AFTERNOON FOR WEST CENTRAL PARK
COUNTY...
At 1257 PM MDT, Doppler radar indicated thunderstorms had decreased
over the Weston Pass Burn Scar. Flash flooding may still occur.
Excessive rainfall earlier over the burn scar will result in debris
flows. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Weston Pass Burn Scar.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Weston Pass Burn
Scar.
Some locations that will experience flash flooding include...
mainly rural areas of West Central Park County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3907 10598 3906 10598 3903 10598 3902 10600
3901 10599 3899 10599 3900 10600 3899 10602
3900 10606 3901 10606 3901 10605 3902 10605
3903 10606 3905 10607 3906 10607 3907 10607
3908 10603
FLASH FLOOD...RADAR INDICATED
$$
RPK081
WGUS75 KBOU 301953
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
153 PM MDT Sat May 30 2020
COC093-302003-
/O.CAN.KBOU.FF.W.0001.000000T0000Z-200530T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Park CO-
153 PM MDT Sat May 30 2020
...FLASH FLOOD WARNING FOR THE WESTON PASS BURN SCAR IS CANCELLED
FOR WEST CENTRAL PARK COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3907 10598 3906 10598 3903 10598 3902 10600
3901 10599 3899 10599 3900 10600 3899 10602
3900 10606 3901 10606 3901 10605 3902 10605
3903 10606 3905 10607 3906 10607 3907 10607
3908 10603
$$
RPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 30, 10:24 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 30, 10:24 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1024 AM MDT Sat May 30 2020 .UPDATE... Issued at 1015 AM MDT Sat May 30 2020 Satellite shows the easterly push has made it across the eastern plains with northeast winds prevailing. There has not been much of a shift in moisture with dewpoints staying around the mid-50s. There is increasing CU development over the higher terrain with some storms starting to build over the higher elevations of Larimer county. These are expected to move off the terrain by the afternoon and push eastward into the lower foothills. Current ACARS soundings show some drying in the mid-levels that would need daytime temperatures around 87 degrees to break, but with an outflow this could be enough to break the CAP and allow for some stronger storms by the late afternoon. Morning sounding PW values were well above average for this time of year with winds staying just light enough for the threat of heavy rain and minor flooding across urban areas to continue. Made minor adjustment to pops and winds otherwise forecast is on track. && .SHORT TERM...(Today and tonight) Issued at 428 AM MDT Sat May 30 2020 Not much change in the thinking for today. We have several ingredients for an active day, but none of them are particularly strong and it doesn't look like they will come together well. The models have backed off on the amount of low level cooling they were showing yesterday, and the air mass may wind up being about the same. Some of the models, most notably the last couple runs of the NAM, have too much low level moisture over the plains. HRRR has flip flopped, at one point it was mixing out the moisture and had it 90 degrees and dry in Denver, now it's back to a more reasonable low-mid 80s with dew points around 50 for mid to late afternoon on the plains. It will be slightly cooler with a little more moisture than yesterday. It also appears that we'll keep a little westerly flow aloft which will limit the heavy rain threat. A bit more east wind developing on the plains will help with convergence against the Front Range and on an eventual large scale outflow boundary that should develop from mountain convection. The general plan is the same: Slow moving afternoon storms over the mountains that eventually push outflow off the foothills in the late afternoon. The plains will likely be weakly capped, but there should be enough convergence to allow the storms to move across at least the western part of the plains before weakening much. This setup should result in some increase in storm motion though. Larger scale models have shifted the focus a bit further north from areas south of Denver to over the city and perhaps into Weld county, presumably tied to some hard to find upper level feature. HRRR continues to hit Douglas county, and also bringing something down the foothills somewhere around Long's Peak. For the severe threat, CAPEs will probably actually wind up in the 1000-1500 J/kg range with the intermediate temp/dew point combo as the storms move off the foothills. The low level winds accelerating will help produce modest shear, around 30 kt so there is a threat of hail, probably just marginally severe. We could also generate locally enhanced outflow for a small wind threat. The storms should weaken or transition to wetter, lower CAPE storms if they survive into the eastern plains later in the evening. For the heavy rain threat, it's moist but not extremely so with precipitable water around an inch and surface dew points around 50. We may start with 10 knot storm motions with the first mountain storms that will have less CAPE and moisture to work with, then transition to at least 15 knots on the plains with steady eastward progression. This will limit heavy rain to a 30-60 minute period. There should be some threat of minor flooding, but the flash flood threat looks low. With a larger area of weak convection expected west of us, the clouds may linger much of the night even though most of the showers should be done by about midnight. .LONG TERM...(Sunday through Friday) Issued at 428 AM MDT Sat May 30 2020 Not much change in the synoptic scale pattern through Tuesday. The upper level ridge axis will remain centered over the Southern Plains with a trough over the west coast. This will result in a weak south/southwesterly flow aloft over northeast CO. The models maintain the best 700/500 layer theta-e moisture over the mountains each afternoon and evening. Sunday will be under a marginal risk of severe thunderstorms over the northeast plains. ML 100 mb CAPE from NAM12/RAP forecast soundings range from 800 j/kg in Denver to 1500 j/kg at Akron. Precipitable water values range from 0.80 to 1.0 inch respectively. This is due in part to a good easterly fetch of moisture in the boundary layer. The strongest storms could produce hail up to one inch, wind gusts to 60 mph and brief moderate to heavy rainfall. Similar scenario could shape up for Monday afternoon. Late Tuesday into Wednesday, the mid level flow is forecast to be more westerly as a weak short wave passes to the north of the state. Although max temperatures on Wednesday will still be above normal, this could result in brief reprieve with slightly cooler temperatures of 3-5 degrees. By the latter part of the week however, the upper level ridge will be centered over CO/NM or over the Southern Plains. In either event, it will be warmer with enough subtropical moisture around for isolated to scattered thunderstorms each afternoon/evening. The best shower/t-storm coverage over the mountains. The best chance for showers/t-storms may actually occur Friday night when an upper low over Baja CA gets kicked north and east across CO. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1015 AM MDT Sat May 30 2020 VFR conditions will prevail through tonight. Scattered thunderstorms are expected between 21z and 03 to 04zz, and there may be a couple hours with a line of storms moving off the mountains. Localized MVFR visibilities and wind gusts to 40 knots are possible with the storms. Conditions are expected to improve after 05z with winds moving to drainage. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Bowen
Hazardous weather outlook, May 30, 9:52 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 952 AM MDT Sat May 30 2020 COZ030>051-311600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 952 AM MDT Sat May 30 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms will be more numerous this afternoon over the mountains. The storms will move east off the foothills in the late afternoon and early evening, then diminish as they move east across the plains. Some of the storms will be slow moving and could produce localized heavy rain and minor flooding. This is most likely from the mountains west and southwest of Denver into the Denver area in the mid to late afternoon. There could also be a few severe thunderstorms on the plains in the late afternoon and early evening with hail around an inch in diameter and wind gusts to 60 mph. The storms will end from west to east later in the evening with lows in the mid to upper 50s overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a chance of afternoon and evening showers and thunderstorms over the mountains and foothills each day, with lesser chances out on the plains. Overall the threat of severe thunderstorms is expected to be low. There will however be a marginal risk of severe thunderstorms across the northeast plains Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM MDT | Special Weather Statement | BOU | Arapahoe | 25 min |
| May 30, 1:04 PM MDT | Special Weather Statement | BOU | Larimer | 26 min |
| May 30, 2:38 PM MDT | Special Weather Statement | BOU | Clear Creek | 37 min |
| May 30, 5:21 PM MDT | Special Weather Statement | BOU | Grand | 24 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.